opiate withdrawal

  1. What are the signs and symptoms of opiate withdrawal? and whta are the treatments?
    •  
  2. 8 Comments

  3. by   leslie :-D
    common s/s are diaphoresis, tremors, vomiting, insomnia, agitation, cramping w/diarrhea, headache...

    many md's prescribe clonidine to treat the physical symptoms of withdrawal.
    others do a methadone taper, in an inpatient detox program.

    the severity of withdrawal is going to depend on the length of time being addicted, as well as the quantity amt taken.

    leslie
  4. by   medsurgnurse
    Quote from earle58
    common s/s are diaphoresis, tremors, vomiting, insomnia, agitation, cramping w/diarrhea, headache...

    many md's prescribe clonidine to treat the physical symptoms of withdrawal.
    others do a methadone taper, in an inpatient detox program.

    the severity of withdrawal is going to depend on the length of time being addicted, as well as the quantity amt taken.

    leslie
    Thanks for the reply. A primary doc d/c'd a hospice pts opiates and I want to know what to be prepared for. I hate it when docs do this.
  5. by   babynurselsa
    WHY???? in the world would the doc dc a TERMINAL patients meds????
  6. by   CaseManager1947
    Also add goose flesh, dilated pupils, and runny nose... just think of the flu on steroids.
  7. by   medsurgnurse
    Quote from babynurselsa
    WHY???? in the world would the doc dc a TERMINAL patients meds????
    Because he is a primary care doc not a hospice doc. The pt apparently had a long history of opiate drug abuse BEFORE becoming a hospice pt. So you can imagine to amount of meds needed for pain relief.
  8. by   babynurselsa
    COncerns abbout opiate abuse kind of become a moot point for the hospice patient. Can you assist this patient in obtaining a new primary?????
    That is asinine to dc meds on this patient.
    I had a patient with a hx of abuse who was non compliant that we had to discharge from hospice after the 3rd time in 2 months someone "Came into my haouse and stole all my meds." But if the patient is being compliant that is another story.
  9. by   aimeee
    I would ask the Medical Director to intervene with a little physician-to-physician education.
  10. by   EmptytheBoat
    Quote from medsurgnurse
    Because he is a primary care doc not a hospice doc. The pt apparently had a long history of opiate drug abuse BEFORE becoming a hospice pt. So you can imagine to amount of meds needed for pain relief.
    If pt had long history of opiate abuse, opiates may not have been effective
    or appropriate. Methadone is frequently used in these cases with effectiveness, scheduled and prn for BTP, titrate scheduled dose upward
    as needed to control pain. You are to be commended for your compassion
    and concern for your challenging pt. God Bless!

close